Kentucky, 2005

Flood in Kentucky, January 9 to 10, 2005

January 9 to 10, 2005 · NWS LMK · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 9, 4:15 AM EST, 25 minutes earlier.

Area forecast discussion, Jan 9, 4:15 AM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 AM EST SUN JAN 9 2005

.SHORT RANGE (DAYS TODAY THROUGH TUESDAY)...
LOW CLOUDS PERSISTED ACROSS THE AREA OVERNIGHT AND HAVE SHOWN LITTLE
PROGRESS IN DECREASING EXCEPT OVER CENTRAL MISSOURI. WEAK HIGH
PRESSURE RIDGE OVER OHIO VALLEY EARLY THIS MORNING WILL MOVE TO THE
EAST DURING THE DAY TODAY. AS PRESSURE GRADIENT TIGHTENS WITH HIGH
MOVING TO THE EAST CLOUDS EXPECTED TO ERODE MORE WITH DECREASE IN
CLOUDS ACROSS FA THIS AFTERNOON.

WILL FOLLOW CLOSER TO GFS/ECMWF THIS MORNING WITH ETA BEING THE
OUTLIER PER HPC MODEL DISCUSSION.

MAIN PROBLEMS THIS MORNING WILL BE TEMPERATURES TODAY, TIMING OF
ONSET OF PRECIPITATION AND POSITION OF FRONT THAT WILL SETTLE SOUTH
INTO THE OHIO VALLEY.

HIGH TEMPERATURES TODAY WILL DEPEND ON HOW FAST THE CLOUDS DECREASE
THIS AFTERNOON, HAVE TRIMMED TEMPERATURES BACK A COUPLE OF DEGREES
FROM PREVIOUS FORECAST BUT NOT AS MUCH AS GFS MOS. HIGH TEMPERATURE
BASED ON GETTING SOME SUNSHINE THIS AFTERNOON. IF CLOUDS DO NOT
START BREAKING UP BY EARLY AFTERNOON THEN TEMPERATURES WILL NOT
REACH EXPECTED HIGHS.

NEXT PROBLEM IS TIMING THE ONSET OF PRECIPITATION MONDAY NIGHT. GFS
HAS FRONT FARTHER SOUTH THAN PREVIOUS RUN AND THIS WILL ALLOW RAIN
TO GET INTO FAR NORTHERN KENTUCKY A LITTLE EARLIER. HAVE ADDED A
SLIGHT CHANCE FOR LATE MONDAY AFTERNOON ACROSS THE NORTHWEST PARTS
OF FA...MAINLY SOUTHERN INDIANA. THEN BROUGHT RAIN ACROSS THE FA
DURING THE NIGHT. THE HEAVIEST AMOUNTS AND MOST WIDESPREAD RAIN WILL
BE DURING THE DAY TUESDAY AND TUESDAY NIGHT. CANNOT RULE OUT THUNDER
BUT WILL LEAVE MENTION OUT FOR NOW.

SOUTHERLY WINDS WILL BRING WARMER AIR INTO FA MONDAY AND TUESDAY. IN
SPITE OF CLOUDS AND RAIN, THE WARMER AIR WILL STILL ALLOW
TEMPERATURES TO REACH INTO THE LOWER AND MID 50S FOR HIGHS.  -MBS

LONG RANGE (DAYS WEDNESDAY THROUGH SATURDAY)...
PREVIOUS THINKING REMAINS THE SAME...WITH A SIGNIFICANT CHANGE IN
THE WEATHER COMING LATER THIS WEEK. GFS/DGEX/ECMWF/GEM IN PRETTY
GOOD AGREEMENT BRINGING A COLD FRONT THROUGH SOMETIME ON THURSDAY.
SHOWERS WILL ACCOMPANY THE FRONT...POSSIBLY ENDING AS SOME LIGHT
SNOW BEHIND IT. THOUGH NO ADDITIONAL PRECIPITATION IS NEEDED GIVEN
THE CURRENT RIVER CONDITIONS...THE BIG STORY WITH THIS SYSTEM WILL
BE THE TEMPERATURE CHANGE IT WILL USHER IN. THE HIGH TEMPERATURE ON
THURSDAY AT YOUR LOCATION WILL BE HIGHLY DEPENDENT ON WHEN THE FRONT
PASSES THROUGH. LOCATIONS IN WESTERN PARTS OF THE FORECAST AREA MAY
SEE HIGHS AT DAWN WITH STEADY OR SLOWLY FALLING TEMPERATURES...WHILE
IN THE EAST TEMPS MAY HAVE A CHANCE TO RISE A BIT BEFORE THE FRONT
CHARGES THROUGH.

HIGH PRESSURE OVER SIBERIA THIS MORNING WILL BLEED EASTWARD INTO
NORTHWEST CANADA BY MID-WEEK. AN INITIAL PACKET OF COLD AIR WILL BE
ISSUED SOUTHWARD BEHIND THURSDAYS COLD FRONT TO ARRIVE HERE
FRIDAY...AND THEN THE MAIN DOME OF FRIGID AIR WILL COME IN FOR THE
WEEKEND. TRENDED TEMPS DOWN FOR THE WEEKEND.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&

SCHOLZ/TAR
Hazardous weather outlook, Jan 8, 10:30 PM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1030 PM EST SAT JAN 8 2005

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091000-
ADAIR-ALLEN-ANDERSON-BARREN-BOURBON-BOYLE-BRECKINRIDGE-BULLITT-
BUTLER-CASEY-CLARK-CLINTON-CRAWFORD-CUMBERLAND-DUBOIS-EDMONSON-
FAYETTE-FLOYD-FRANKLIN-GARRARD-GRAYSON-GREEN-HANCOCK-HARDIN-HARRISON-
HART-HENRY-JEFFERSON-JESSAMINE-LARUE-LINCOLN-LOGAN-MADISON-MARION-
MEADE-MERCER-METCALFE-MONROE-NELSON-NICHOLAS-OHIO-OLDHAM-ORANGE-
PERRY-RUSSELL-SCOTT-SHELBY-SIMPSON-SPENCER-TAYLOR-TRIMBLE-WARREN-
WASHINGTON-WOODFORD-
INCLUDING THE CITIES OF...LOUISVILLE...LEXINGTON...BOWLING GREEN...
WINCHESTER...VERSAILLES...STANFORD...SHELBYVILLE...RUSSELLVILLE...
RICHMOND...HARRODSBURG...HARDINSBURG...GLASGOW...FRANKLIN...
FRANKFORT...ELIZABETHTOWN...DANVILLE...CYNTHIANA...COLUMBIA...
BARDSTOWN...NEW ALBANY...JASPER AND CORYDON
1030 PM EST SAT JAN 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...OVERNIGHT.

FLOODING IS FORECAST OR WILL OCCUR ON THE OHIO, GREEN, AND ROLLING
FORK RIVERS ALONG WITH STONER CREEK NEAR PARIS OVER THE NEXT SEVERAL
DAYS. GO TO WEATHER.GOV AND CLICK ON THE RIVERS TAB FOR MORE
INFORMATION OR REFER TO THE LATEST FLOOD WARNINGS OR STATEMENTS FOR
MORE DETAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

SHOWERS ARE FORECAST TUESDAY THROUGH THURSDAY AS A FRONTAL BOUNDARY
MEANDERS ACROSS THE OHIO VALLEY. HEAVY RAINFALL MAY OCCUR...WHICH
WOULD AGGRAVATE EXISTING FLOODING IN SOME AREAS. THUNDERSTORMS ARE
ALSO POSSIBLE ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nelson

When
January 9, 4:40 AM EST to January 10, 7:50 AM EST
Where
Nelson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
37.333, -84.917

The Rolling Fork River at Boston crested at 35.79 feet around 645 PM EST on January 9. Flood stage at Boston is 35 feet. Minor flooding occurs at this level, with some agricultural bottomland covered.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2005Every state in 2005This day in weather historyWarnings in Kentucky, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5434144.